Long QT syndrome is an arrhythmogenic cardiovascular disorder with prolongation of ventricular repolarization, including a QTc interval prolongation longer than 440
ms for males or 460
ms for females, and an abnormal T wave (broad, notched, small) that causes ventricular tachycardia such as TdP and ventricular fibrillation resulting in syncope or sudden death [2
]. Long QT syndrome has traditionally been categorized as either congenital or acquired. Congenital Long QT syndrome is a heritable ion channel disease due to gene mutations of the transmembrane sodium or potassium ion channel proteins. Acquired factors leading to long QT syndrome include hypokalaemia, hypomagnesaemia, hypocalcaemia marked bradycardia, cocaine abuse, organophosphorus compound poisoning, subarachnoid haemorrhage, stroke, myocardial ischaemia, protein-sparing fasting by using liquid protein diets, autonomic neuropathy, and human immunodeficiency virus disease [3
]. Certain common antibiotics, such as erythromycin, appetite suppressants, and decongestants, may trigger dangerous heart rhythms. Antiarrhythmic drugs, calcium channel blockers, psychiatric drugs, antihistamines, antimicrobial and antimalarial drugs, serotonin agonists/antagonists, immunosuppressant, and antidiuretic hormones are capable of prolonging the QT interval [4
A clinical study on acute promyelocytic leukemia therapy by arsenic trioxide revealed that mild and moderate anaemia did not affect QTc and QTd [5
]. Neither hypoproteinaemia nor hyperbilirubinaemia correlated with a prolonged QT interval [6
]. However, patients with chronic renal disease have elongated a QT interval, which was further prolonged by dialysis therapy [7
]. However, it has recently been suggested that acquired Long QT syndrome is linked to a silent mutation in the gene that causes congenital long QT syndrome [8
]. Long QT syndrome can also be divided into adrenergic- and pause-dependent types.
Most acquired long QT syndrome is the pause-dependent type that causes QTc interval prolongation and arrhythmia via bradyarrhythmia or sinus pause.
Transmural dispersion (i.e., significant differences in repolarization in the various layers of the myocardium) is a feature of TdP and ventricular fibrillation in patients with long QT syndrome [9
]. A decrease in the outward potassium ion current or an increase in the slow calcium ion inward current during repolarization resulting from mutation of the gene encoding the ion channel prolongs the action potential duration that leads to early after depolarization (EAD). In addition to the reentry mechanism, EAD and transmural dispersion induce TdP [11
]. The mechanisms underlying QTc interval prolongation after conversion to a sinus rhythm are not clearly understood. In the present patient, a hereditary basis of long QT syndrome might be missing as the familial history was scanty; however, a genetic screening test was not conducted. Laboratory tests ruled out the possibility of hypomagnesaemia, hypocalcaemia, or hypokalaemia. Thus, predisposing factors for acquired long QT syndrome may include mitral valve regurgitation caused by infective endocarditis, renal failure, glomerulonephritis, bradyarrhythmia (atrial fibrillation with slow ventricular response), febrile infection [12
], and medications, such as diuretics, or antibiotics.
Magnesium sulfate is the treatment of choice for TdP and lidocaine can also be used. Serum potassium should be checked and maintained as a high normal level [13
]. Temporary transvenous pacing is an effective way of controlling TdP. Pacing is particularly effective in pause-dependent long QT syndrome [14
]. If all of these treatments are ineffective, defibrillator should be carried out. There are only 3 cases in the literature reporting an infective endocarditis presenting with long QT syndrome.
Sayar et al. [15
] reported a case of prosthetic mitral valve Brucella endocarditis complicated with torsades de pointes in a 58-year-old woman.
Yuan et al. [16
] reported a long QT syndrome in extensive infective endocarditis complicating hypertrophic obstructive cardiomyopathy in a 52-year-old female.
Irie et al. [17
] described a QT interval prolongation andtorsadesdepointesinduced by propofol and hypoalbuminemia in a 70-year-old man presented with IE.
This case is unusual in its presentation. The patient had a markedly prolonged QTc interval, and associated torsades de pointes and ventricular fibrillation as presenting scenario, and surprisingly the QT interval normalized after the thirtieth day of appropriate medical therapy, coinciding with the patient's clinical and hemodynamic stabilization.